Alert archive / South Dakota / River Flood Warnings in 2023
River Flood Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Apr 9, 2023, 11:04 PM CDT for Moody County, South Dakota. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2023, 11:04 PM CDT (04:04 UTC)
- Expired
- Apr 30, 2023, 11:04 PM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Moody County, SD
The radar
The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Trent (TRES2).
- Action stage
- 1494 ft
- Minor stage
- 1495 ft
- Moderate stage
- 1496 ft
- Major stage
- 1499 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 9, 10:31 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 9, 10:31 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1031 PM CDT Sun Apr 9 2023 .SHORT TERM...(This Evening through Monday) Issued at 241 PM CDT Sun Apr 9 2023 Band of light showers continues to slowly drift southeast as mid level forcing moves through. While the majority of this forcing will be gone by late afternoon some very weak residual instability lags so maybe an isolated shower or two into the evening in mainly southwest MN and northwest IA. Overall the effects will be minimal. While a lightning strike or two is not out of the question, thunderstorms are not expected. Otherwise weak high pressure fills in tonight which should allow for light winds and mostly clear skies. Some recent snowmelt locations north of I-90 will likely see some patchy fog. Monday should prove to be a pleasant day as high pressure shifts east and a lighter south wind develops through the afternoon. Highs should mostly be in the upper 60s to mid 70s, with some slightly cooler readings in areas with remaining snowpack. Monday night will be mild with stronger southerly flow, so expecting lows mostly in the 40s. .LONG TERM...(Monday Night through Sunday) Issued at 241 PM CDT Sun Apr 9 2023 Highlights: 1. Hot Dry and Windy for midweek. 2. Chance for some widespread precipitation Friday and Saturday however details are still unclear. Tuesday's ridge continues to hold strong through early Thursday. The NAEFS table continues to indicate geopotential heights and temperatures will be at their maximum for climatology Tuesday through the first half of Wednesday. They remain in the 99th percentile for climatology through Thursday when the ridge begins to break down. The 850 mb temperatures approach 20 C Tuesday, and 22 C over central SD Wednesday. Ensemble probabilities for exceeding 20 C are low (10-30%) for Tuesday and moderate (40-80%) for Wednesday. Winds will generally be out of the southwest, which supports strong mixing and warm surface temperatures in the upper 70s and 80s. Similar patterns the past few days have resulted in over performance and expect this to continue for this period. BUFKIT soundings indicate very dry air from the surface through the entire column. As such expect dew points to continue to be low. Similar to the previous shift, blended dew points with NBM 10th percentile for Tuesday and Wednesday afternoon. Relative humidity levels will fall to the 20-30% range. Winds will be strong Tuesday through Thursday, with most areas seeing 30+ mph gusts. The Hot Dry Windy Index indicates that Tuesday and Thursday have a high (80-100%) probability of exceeding the 75th percentile, but a low (10-30%) probability for exceeding the 90th percentile for climatology. All this supports fire weather danger that will be elevated to critical for portions of central and southeastern SD Tuesday and Thursday. Wednesday a weak low pressure passes to the north and does have some potential instability, but with the dry air in place it seems unlikely that anything will come of it at this time. Thursday afternoon a trough pushes into the area from the Rockies bringing the next chance for precipitation. There are large differences in model track and precipitation intensity, so certainty remains low. However, all models indicate Friday through Saturday will be cooler and wetter. Rain should clear out Sunday as high pressure builds in again with warming temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1028 PM CDT Sun Apr 9 2023 Light showers/sprinkles will linger through northwestern IA and parts of southwestern MN through early tonight, then ending by 08Z. Winds will be light at KHON and KFSD tonight, and patchy fog will be possible north of Interstate 90 in areas with recent snowmelt. Winds at those TAF sites will then increase slightly out of the south/southwest on Monday. Winds at KSUX will remain out of the south for the first portion of the night, then transition to northerly late tonight as a boundary moves through the area. Winds there will then switch back to southeasterly on Monday evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...AJP AVIATION...JM
Hazardous weather outlook, Apr 9, 6:29 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 629 PM CDT Sun Apr 9 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-102330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 629 PM CDT Sun Apr 9 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty south to southwest winds, combined with warming afternoon temperatures and low humidity levels, will return on Tuesday and Wednesday. These conditions may result in very high to extreme fire danger across snow-free areas on those days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 1:44 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Apr 10, 3:12 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Apr 10, 3:30 AM CDT | Fire Weather Watch | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 13 more | 10 hr |
| Apr 10, 4:18 AM CDT | River Flood Warning | FSD | Lincoln | 21 days |
| Apr 10, 7:03 AM CDT | River Flood Warning | FSD | Brookings | 17 days |
| Apr 10, 1:44 PM CDT | Red Flag Warning | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 14 more | 31 hr |
| Apr 9, 11:04 PM CDT | River Flood Warning | FSD | Rock | 23 hr |
| Apr 10, 2:43 AM CDT | River Flood Warning | FSD | Rock | 21 days |
Nearby
River Flood Warnings in South Dakota, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.